New Mexico, 2017Winter Storm and Heavy Snow in New Mexico, January 5 to 6, 2017
January 5 to 6, 2017 · NWS ABQ · 24 events in 24 counties and zones
A major winter storm impacted nearly all of northern and central New Mexico just a few days after ringing in 2017. An extremely cold airmass shifted slowly south and west into eastern New Mexico on the 5th while a moist, slow-moving upper level wave shifted north and east from Arizona through the 6th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major winter storm impacted nearly all of northern and central New Mexico just a few days after ringing in 2017. An extremely cold airmass shifted slowly south and west into eastern New Mexico on the 5th while a moist, slow-moving upper level wave shifted north and east from Arizona through the 6th. The combination of bitterly cold air at the surface and abundant mid and upper level moisture resulted in a major winter storm across New Mexico. Temperatures in the single digits with widespread snowfall amounts of 4 to 8 inches created severe travel conditions across the eastern plains. The Sangre de Cristo Mountains were pummeled with 1 to 2 feet of snowfall. Bitterly cold air seeped into the Rio Grande Valley from the eastern plains on the morning of the 6th while a band of snowfall pushed across the area. Temperatures in the middle teens with around one inch of snow created treacherous travel conditions across the Albuquerque metro area. Nearly 100 motor vehicle accidents shut down many roads across the city and closed schools. Shelters were opened in many areas and the New Mexico EOC was activated for several days until impacts improved. The coldest air since 2011 filtered into the state behind this storm. Wind chill values across the eastern plains fell to between 20 and 30 degrees below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 5, 5:10 AM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Jan 5, 5:10 AM MST, 4 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
510 AM MST Thu Jan 5 2017
.AVIATION...
12Z TAF CYCLE
A cold upper level trough will cross from the northwest today
through Friday with heavy snow in and around the northern
mountains, and several inches of snow across the the east central
and especially the northeast plains. Aviation impacts will become
widespread by late this afternoon and through tonight, before
improving from the northwest on Friday. It will be a challenge to
pin down the changeover from rain to snow at western TAF sites,
where cold air will arrive with a Pacific front tonight, but may
not be cold enough for snow until the better moisture begins
exiting the area southeastward. Winds will likely keep gusting
into tonight in many locations as the jet stream crosses and the
cold front provides mechanical mixing.
44
&&
.PREV DISCUSSION...347 AM MST Thu Jan 5 2017...
.SYNOPSIS...
A major winter storm will move through NM through Friday. The focus
for the most significant impacts will be over northeast NM and the
northern high terrain. One to two feet of snow with locally over 30
inches is likely for the northern mountains while 6 to 10 inches
is expected over the northeast plains. The combination of bitterly
cold temperatures, gusty winds, and snowfall will create dangerous
travel conditions tonight and Friday morning, particularly north
and east of Albuquerque. Road closures are possible along I-25 and
I-40. Snow will exit the region Friday afternoon and leave behind
very cold air for Saturday morning. A warming and drying trend is
likely through early next week.
&&
.DISCUSSION...
The latest forecast shows little change from the previous package as
all ingredients are still on target for a major winter storm. Bottom
line... travel will become dangerous if not impossible tonight into
Friday north and east of Albuquerque. Those with plans to travel on
the I-25 or I-40 corridor north and east of Albuquerque are urged to
consider alternate plans as road closures are entirely possible.
A deep tap of moisture surging east from the eastern Pacific will
interact with a bitterly cold airmass sliding westward from the
Great Plains region. Temps are falling from the 40s and 50s over the
plains into the single digits and teens behind the front. The combo
of bitterly cold temps, gusty winds, and falling snow will create
rapidly deteriorating travel conditions over the northeast plains
after 4pm. All models are in good agreement that a band of heavy
snow will move southward from CO into NM tonight, then fall apart
while exiting southeast NM Friday morning. Intense snowfall rates
are possible for several hours overnight as this band shifts south
through northern and central NM. The big uncertainty still remains
whether the ABQ metro will see the snow band hold together. Will not
make any changes to the current highlights with this package.
The northern mountains will pick up the heaviest snowfall amounts so
far this season. One to two feet is expected with near 3 feet along
west/northwest facing slopes. Winds will create blowing snow with
blizzard conditions possible overnight. Very cold min temps will
occur Saturday morning as thick snow cover blankets much of the
north and northeast.
Guyer
&&
.FIRE WEATHER...
An cold and very positively tilted upper level trough will cross
gradually from the northwest today through Friday with 1 to over 2
feet of snow accumulation in the northern mountains; around a foot
across the northeast highlands; several inches across the northeast
plains, east central and northwest highlands; and a few inches
across the east central plains and northwest plateau. The southern
fringe of the fire weather forecast area should receive little or no
snow.
Along with the snow will come breezy to windy conditions as the
storm continues to steer the polar jet stream over the area. Breezy
to windy conditions are expected along and west of the central
mountain chain today, and through tonight mainly over the southwest
and west central mountains/highlands/plateaus. The jet stream will
sag south of the area on Friday resulting in much lighter winds.
High temperatures today will fall around 45 degrees from yesterday's
readings across northeast and east central areas due to a very cold
back door cold front. There will be a sharp temperature contrast
across the front with a high in the low 50s around Vaughn and in the
single digits around Capulin. Readings will be 20 to 30 degrees
below normal across much of the plains, but a few to 10 degrees
above normal in many central and western locations. Temperatures
will fall below normal areawide Friday as more cold air pours into
the area with a Pacific cold front. After a very cold start
Saturday morning, a temperature rebound will begin on Saturday,
but readings will remain below normal in most places. The
temperature rebound will continue Sunday and Monday as a ridge of
high pressure crosses.
An upper level trough will cross northern NM from the west early
next week with a wintry mix of precipitation accumulation that looks
to favor the western and especially the northern mountains. The
Pacific front with this system will send temperatures falling again.
Broad coverage of poor ventilation is expected across the eastern
plains with the cold temperatures today, then also westward to
central and northwest parts of the forecast area on Friday. Poor
ventilation will then plague the entire forecast area Saturday and
Sunday before some improvement across southern areas on Sunday.
Northern most zones look to remain with poor ventilation through the
middle of the coming week.
44
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 4 PM MST Friday
for the following zones... NMZ501-505>507-517>519-524-526-535>539.
Winter Storm Warning from 6 PM this evening to 4 PM MST Friday for
the following zones... NMZ502-521>523-528>534.
Winter Storm Warning until 4 PM MST Friday for the following
zones... NMZ503-504-510>516-527.
&&
Hazardous weather outlook, Jan 5, 5:41 AM MST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MST THU JAN 5 2017
NMZ501>540-061300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
541 AM MST THU JAN 5 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A MAJOR WINTER STORM WILL IMPACT THE NORTHERN HIGH TERRAIN AND MUCH
OF EAST CENTRAL AND NORTHEAST NEW MEXICO LATE TODAY THROUGH EARLY
FRIDAY. ONE TO TWO FEET OF SNOWFALL WITH LOCALLY HIGHER AMOUNTS IS
LIKELY IN THE NORTHERN MOUNTAINS. THE COMBINATION OF HEAVY SNOW...
GUSTY WINDS...AND BITTERLY COLD TEMPERATURES WILL CREATE DANGEROUS
TRAVEL CONDITIONS. ROAD CLOSURES ARE POSSIBLE...ESPECIALLY OVER
THE HIGHER TERRAIN AND THE NORTHEAST PLAINS...INCLUDING PARTS OF
INTERSTATES 25 AND 40.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL TAPER OFF OVER THE REGION EARLY FRIDAY AFTERNOON. TRAVEL
IMPACTS WILL CONTINUE FOR SEVERAL DAYS IN THE HIGHER TERRAIN. VERY
COLD TEMPERATURES WILL CONTINUE INTO FRIDAY NIGHT WITH MANY AREAS
FALLING INTO THE SINGLE DIGITS BELOW ZERO AND LOWER TEENS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND WINTER
STORM IMPACTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE
WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN
ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG NMWX.
GUYER
Event by event
11 winter storm, 10 heavy snow, 3 winter weather. Local standard time, as filed.
Heavy Snow, Raton Ridge/Johnson Mesa
- When
- January 5, 10:00 AM MST to January 6, 9:00 AM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Property damage
- $50,000
- Reported by
- Law Enforcement
Snowfall across the Raton Ridge ranged from 12 to 20 inches. The combination of temperatures in the single digits and strong gusty winds created treacherous travel conditions across the area. Travel over Raton Pass was nearly impossible with over 20 spin outs and numerous wrecks reported along Interstate 25.
Heavy Snow, East Slopes of the Sangre de Cristo Mountains
- When
- January 5, 12:00 PM MST to January 6, 9:00 AM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Public
Snowfall across the east slopes of the Sangre de Cristo Mountains ranged from 12 to 28 inches. Eagle Nest picked up the greatest amounts with impressive snowfall rates near one inch per hour for almost 10 hours late on the 5th.
Heavy Snow, San Juan Mountains
- When
- January 5, 12:00 PM MST to January 6, 9:00 AM MST
- Where
- San Juan Mountains forecast zone
- Reported by
- COOP Observer
Snowfall across the high terrain of eastern Rio Arriba County ranged from 12 to 18 inches, including 12 inches at Chama.
Heavy Snow, Far Northeast Highlands
- When
- January 5, 12:00 PM MST to January 6, 11:00 AM MST
- Where
- Far Northeast Highlands forecast zone
- Property damage
- $50,000
- Reported by
- COOP Observer
Snowfall ranged from 6 to 10 inches along the Interstate 25 corridor from Raton to Maxwell, Springer, and Wagon Mound. A local maximum of 14 inches was reported at Raton. Temperatures in the single digits with snowfall created treacherous travel conditions across the area. Numerous motorists spun out according to law enforcement.
Heavy Snow, Northeast Highlands
- When
- January 5, 12:00 PM MST to January 6, 11:00 AM MST
- Where
- Northeast Highlands forecast zone
- Property damage
- $50,000
- Reported by
- CoCoRaHS
Snowfall ranged from 4 to 8 inches along the Interstate 25 corridor near Las Vegas. Temperatures in the single digits with snowfall created treacherous travel conditions across the area.
Heavy Snow, Union County
- When
- January 5, 12:00 PM MST to January 6, 11:00 AM MST
- Where
- Union County forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
Snowfall ranged from 4 to 10 inches across Union County. Temperatures in the single digits with snowfall created hazardous travel conditions and dangerously cold wind chills.
Winter Storm, Harding County
- When
- January 5, 12:00 PM MST to January 6, 11:00 AM MST
- Where
- Harding County forecast zone
- Reported by
- Trained Spotter
Snowfall ranged from 3 to 5 inches across Harding County. Impacts from bitterly cold temperatures and gusty winds created winter storm impacts to travel through the region.
Winter Storm, Eastern San Miguel County
- When
- January 5, 2:00 PM MST to January 6, 11:00 AM MST
- Where
- Eastern San Miguel County forecast zone
- Reported by
- COOP Observer
Snowfall ranged from 3 to 6 inches across eastern San Miguel County. Impacts from bitterly cold temperatures and gusty winds created winter storm impacts to travel through the region.
Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- January 5, 4:00 PM MST to January 6, 9:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Reported by
- Public
Snowfall across the high terrain of Taos County ranged from 8 to 12 inches. Kachina Peak saw a peak wind gust of 65 mph with whiteout conditions.
Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- January 5, 4:00 PM MST to January 6, 9:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- Public
Snowfall across the high terrain east of Santa Fe ranged from 8 to 10 inches. Strong winds also accompanied this snowfall over the higher peaks.
Heavy Snow, West Slopes of the Sangre de Cristo Mountains
- When
- January 5, 4:00 PM MST to January 6, 9:00 AM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- CoCoRaHS
Snowfall across the west slopes of the Sangre de Cristo Mountains ranged from 6 to 10 inches, however a local maximum occurred at Costilla where 24 inches was reported. Treacherous travel was reported as bitterly cold air filtered into the area from the north and east.
Winter Storm, Central Highlands
- When
- January 5, 4:00 PM MST to January 6, 11:00 AM MST
- Where
- Central Highlands forecast zone
- Reported by
- Trained Spotter
Snowfall amounts ranged from 4 to 6 inches from Clines Corners to Encino and Cedarvale. Severe impacts to travel were reported as temperatures in the lower single digits accompanied the snowfall. Interstate 40 and U.S. Highway 285 were severely impacted.
Heavy Snow, Chuska Mountains
- When
- January 5, 4:00 PM MST to January 6, 4:00 AM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- SNOTEL
The Navajo Whiskey SNOTEL site reported up to 9 inches of snowfall. Cold temperatures and strong gusty winds accompanied the snowfall.
Winter Storm, Quay County
- When
- January 5, 5:00 PM MST to January 6, 11:00 AM MST
- Where
- Quay County forecast zone
- Reported by
- Law Enforcement
Snowfall amounts up to 8 inches were reported around Tucumcari. Impacts from bitterly cold temperatures and gusty winds created winter storm impacts to travel through the region. Near whiteout conditions were reported at times.
Winter Storm, Guadalupe County
- When
- January 5, 5:00 PM MST to January 6, 11:00 AM MST
- Where
- Guadalupe County forecast zone
- Reported by
- Law Enforcement
Snowfall amounts ranged from 6 to 8 inches across Guadalupe County. Impacts from bitterly cold temperatures and gusty winds created winter storm impacts to travel through the region. Near whiteout conditions were reported at times along Interstate 40 near Santa Rosa and U.S. Highway 60 around Vaughn.
Winter Storm, Estancia Valley
- When
- January 5, 7:00 PM MST to January 6, 11:00 AM MST
- Where
- Estancia Valley forecast zone
- Reported by
- CoCoRaHS
Snowfall amounts ranged from 2 to 4 inches within the Estancia Valley. Severe impacts to travel were reported as temperatures in the lower single digits accompanied the snowfall.
Winter Storm, Sandia/Manzano Mountains
- When
- January 5, 9:00 PM MST to January 6, 11:00 AM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Reported by
- Department of Highways
Snowfall amounts ranged from 2 to 4 inches along the east slopes of the Sandia and Manzano Mountains. Severe impacts to travel were reported as temperatures in the single digits accompanied the snowfall. All schools were closed for the east mountain communities.
Winter Storm, Upper Rio Grande Valley
- When
- January 5, 11:00 PM MST to January 6, 9:00 AM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- CoCoRaHS
Snowfall across the Taos area ranged from 3 to 6 inches. Bitterly cold temperatures with strong gusty winds created treacherous travel conditions across the area. A rockslide was reported along State Road 68 south of Taos.
Winter Storm, Curry County
- When
- January 5, 11:00 PM MST to January 6, 11:00 AM MST
- Where
- Curry County forecast zone
- Reported by
- Trained Spotter
Snowfall amounts ranged from 2 to 4 inches across Curry County. Significant impacts were reported with severe travel conditions from Clovis to Cannon AFB. Bitterly cold temperatures and gusty winds created winter storm impacts on the morning of the 6th.
Winter Storm, Roosevelt County
- When
- January 5, 11:00 PM MST to January 6, 11:00 AM MST
- Where
- Roosevelt County forecast zone
- Reported by
- Trained Spotter
Snowfall amounts ranged from 2 to 4 inches from Portales to Melrose. Bitterly cold temperatures and gusty winds created winter storm impacts on the morning of the 6th.
Winter Storm, De Baca County
- When
- January 6, 12:00 AM MST to 11:00 AM MST
- Where
- De Baca County forecast zone
- Reported by
- Trained Spotter
Widespread snowfall amounts near 4 inches were reported across De Baca County. Bitterly cold temperatures and gusty winds created winter storm impacts on the morning of the 6th. Severe travel conditions occurred along U.S. Highway 84 from Fort Sumner northward.
Winter Weather, Chaves County Plains
- When
- January 6, 12:00 AM MST to 11:00 AM MST
- Where
- Chaves County Plains forecast zone
- Property damage
- $25,000
- Reported by
- Department of Highways
Bitterly cold temperatures with a couple inches of snowfall created treacherous travel conditions along U.S. Highway 70 from Roswell westward to Hondo. Numerous accidents were reported around Roswell.
Winter Weather, South Central Mountains
- When
- January 6, 12:00 AM MST to 11:00 AM MST
- Where
- South Central Mountains forecast zone
- Property damage
- $25,000
- Reported by
- Department of Highways
Bitterly cold temperatures with a few inches of snowfall created treacherous travel conditions around Lincoln County.
Winter Weather, Albuquerque Metro Area
- When
- January 6, 2:00 AM MST to 8:00 AM MST
- Where
- Albuquerque Metro Area forecast zone
- Property damage
- $100,000
- Reported by
- Department of Highways
Bitterly cold temperatures with just one inch of snowfall created treacherous travel conditions around the Albuquerque metro. Nearly 100 accidents were reported during the morning commute, of which a dozen were serious. Schools were closed across the area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, January 5 to 6, 20171 death · $15,000 · 4 events
- Heavy Snow and Winter Weather in Kentucky, January 5, 20171 death · 4 events
- Cold in Wisconsin, January 5, 20171 death · 1 event
- Winter Weather in Texas, January 5 to 6, 2017$500,000 · 10 events
- Winter Weather in West Virginia, January 5 to 6, 201740 events
- Winter Weather in Kentucky, January 5, 20171 injured · 22 events
- Winter Weather in Ohio, January 5, 201729 events
- Winter Weather in Illinois, January 5, 201719 events
- Winter Weather in Kansas, January 5, 201717 events
- Winter Weather in New Jersey, January 5 to 6, 201717 events
- Extreme Cold in Wyoming, January 5 to 6, 201715 events
- Winter Weather in Pennsylvania, January 5 to 6, 201712 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665745, 665720, 665737, 665763, 665765, 665767, 665768, 665770, 665726, 665729, 665733, 665756, 665760, 665772, 665773, 665753, 665751, 665741, 665775, 665777, 665778, 665781, 665784, 665782.